Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 76, NWS Cheyenne, WY

November 21, 2009Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 21, 2009, 9:14 AM MST for Albany County, Carbon County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 21, 2009, 9:14 AM MST (16:14 UTC)
Expired
Nov 21, 2009, 12:00 PM MST
In force
3 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 10:56 AM MSTNON-TSTM WND GST 66Arlington, WYSUSTAINED WINDS DROPPED BELOW 40 MPH AFTER 11 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 211614
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
914 AM MST SAT NOV 21 2009

...STRONG SOUTHWEST WINDS BLOWING IN THE ARLINGTON AREA OF 
SOUTH CENTRAL WYOMING...

.A COLD FRONT WAS MOVING INTO CENTRAL WYOMING AT MID MORNING. 
SOUTHWEST WINDS NEAR THIS FRONT HAD INCREASED TO HIGH WIND LEVELS
IN THE ARLINGTON AREA. THE STRONG WINDS WILL PERSIST UNTIL ABOUT
NOON TIME BEFORE SLOWLY DECREASING.

WYZ110-211900-
/O.NEW.KCYS.HW.W.0076.091121T1614Z-091121T1900Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
914 AM MST SAT NOV 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. 

STRONG SOUTHWEST WINDS WILL CONTINUE TO BLOW IN ADVANCE OF AND
IMMEDIATELY BEHIND A COLD FRONT UNTIL SHORTLY AFTER NOON TODAY.
SPEEDS WILL BE FROM 35 TO 45 MPH WITH GUSTS TO 65 MPH. THE WINDS
WILL DECREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH BY 1 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

JLH
1 follow-up statement
000 
WWUS75 KCYS 211901
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MST SAT NOV 21 2009

WYZ110-212015-
/O.EXP.KCYS.HW.W.0076.000000T0000Z-091121T1900Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1201 PM MST SAT NOV 21 2009

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

THE HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY. THE STRONG
SOUTHWEST WINDS IN THE ARLINGTON AREA OF SOUTH CENTRAL WYOMING
HAVE BEEN DECREASING LATE THIS MORNING. AS OF 1130 AM...SPEEDS
WERE 25 TO 35 MPH WITH GUSTS TO 45 MPH. WITH A CONTINUED GRADUAL
DECREASE IN WINDS EXPECTED EARLY THIS AFTERNOON...THE HIGH WIND
WARNING WILL BE ALLOWED TO EXPIRE AS OF NOON MST.

SEVERAL GUSTS BETWEEN 60 AND 65 MPH WERE RECORDED AT THE ARLINGTON
WYDOT SENSOR BETWEEN 9 AND 11 AM MST WITH THE HIGHEST GUST OF 66
MPH CLOCKED AT 1056 AM MST.


$$

JLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 21, 3:00 AM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Nov 21, 3:00 AM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MST SAT NOV 21 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AN ACTIVE PERIOD WILL BE IN STORE FOR THE CWA THROUGH 12Z MONDAY.
A SHORTWAVE TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST WILL MOVE
EAST AND ACROSS THE CWA THROUGH 18Z SUNDAY.  MODELS HAVE BEEN
TRENDING A BIT SLOWER WITH THE FEATURE THE PAST FEW RUNS BUT ARE
NOW FAIRLY CLOSE WITH THE AXIS OVER FAR EASTERN WYOMING AT 12Z
SUNDAY.  THE ASSOCIATED PACIFIC COLD FRONT WAS LOCATED FROM
WESTERN MONTANA TO IDAHO EARLY THIS MORNING WITH 2 TO 3 MB THREE
HOURLY SURFACE PRESSURE RISES BEHIND THE FRONT.  THE FRONT WILL
MOVE ACROSS THIS AFTERNOON AND EARLY EVENING.  CONSIDERABLE MID
AND HIGH CLOUDS WILL BE OVER THE CWA TODAY AND TONIGHT PRIOR TO
THE PASSAGE OF THE SHORTWAVE TROUGH.  IT WILL ALSO BE WINDY OVER
AND NEAR THE MOUNTAINS TODAY WITH THE SURFACE LOW PRESSURE TROUGH
OVER FAR EASTERN WYOMING.  WIND GUSTS SINCE 06Z HAVE BEEN AS HIGH
AS 52 MPH AT KCPR...KARL AND KRWL.  THE WIND SPEEDS MAY BE THE
HIGHEST THROUGH MID MORNING WITH THE TEMPERATURE INVERSION PRESENT
AND BASED AROUND 750 MB.  TEMPERATURES ARE CURRENTLY FAIRLY MILD
IN MANY LOCATIONS AND WILL HELP TO PRODUCE ANOTHER DAY WITH ABOVE
NORMAL TEMPERATURES OVER THE EASTERN PART OF THE CWA AHEAD OF THE
FRONT.  THERE IS CURRENTLY BANDS OF PRECIPITATION ON THE KMTX AND
KSFX RADARS ASSOCIATED WITH THE BAROCLINIC CLOUD BAND NOW OVER
EASTERN IDAHO AND NORTHERN UTAH.  THE MAIN THREAT OF LIGHT SNOW
WILL BE OVER AND NEAR THE SNOWY RANGE TONIGHT WITH THE PASSAGE OF
THE SHORTWAVE TROUGH.  OTHERWISE EXPECT MOST OF THE CWA TO REMAIN
DRY.  MODELS DIFFER ON THE TIMING AND AMPLITUDE OF THE NEXT
SHORTWAVE TROUGH.  THE FEATURE WILL DEEPEN OVER THE ROCKIES SUNDAY
NIGHT WITH THE ASSOCIATED SURFACE COLD FRONT MOVING ACROSS THE CWA
SUNDAY NIGHT.  THE 00Z ECMWF CONTINUES TO BE SLOWER THAN MOST OF
THE OTHER MODELS WITH THE SHORTWAVE TROUGH BUT HAS TRENDED FASTER
AND WITH LESS AMPLITUDE THAN ITS 12Z RUN.  THE 00Z ECMWF IS FAVORED
BY HPC AND SO WILL USE THAT MODEL AGAIN FOR THIS FORECAST...
ESPECIALLY SUNDAY NIGHT.  THE LEFT EXIT REGION OF THE 300 MB JET
WILL AFFECT MAINLY THE SOUTH PART OF THE CWA SUNDAY NIGHT AND
MOISTURE WILL INCREASE.  FOR NOW WILL CONTINUE THE TREND OF
INCREASING POPS AND SNOW AMOUNTS OVER THE CWA FOR SUNDAY NIGHT.
TWO TO FIVE INCHES OF NEW SNOW ARE POSSIBLE IN THE SNOWY RANGE
SUNDAY NIGHT...WITH AN INCH OR LESS OVER MOST OF THE REST OF THE
SOUTH PART OF THE CWA.

.LONG TERM...MONDAY THROUGH FRIDAY
LEANED TOWARDS THE 00Z ECMWF AS IT SEEMS TO BE HANDLING THE SPLIT
FLOW BETTER THAN THE GFS...GEMS OR UKMET.  THE UPPER TROUGH WILL
MOVE ACROSS THE CWA ON MON...WITH THE AXIS MOVING EAST OF THE
FORECAST AREA BY EVENING.  AN UPPER LOW WILL FORM OVER THE CENTRAL
PLAINS MON NIGHT.  COLD TEMPERATURES CAN BE EXPECTED ACROSS THE AREA
MON WITH BRISK WINDS IN THE MORNING.  SOME LIGHT SNOW WILL FALL
ACROSS THE AREA...WITH THE BEST CHANCES IN THE MOUNTAINS...BUT
LOWERED POPS DUE TO BEST DYNAMICS SHIFTING EAST AS THE TROUGH AXIS
MOVES FAIRLY QUICK ACROSS THE CWA DURING THE DAY.  AN INCH OR TWO
ADDITIONAL SNOW WILL FALL IN THE MOUNTAINS...WITH LESS THAN AN INCH
AT THE LOWER ELEVATIONS.  ON TUES...NW FLOW WILL SET UP ALOFT AS AN
UPPER RIDGE BUILD OVER THE WESTERN U.S.  DRY CONDITIONS WILL PERSIST
FROM TUES THROUGH FRIDAY.  TEMPERATURES WILL MODERATE A FEW DEGREES
ON TUESDAY UNDER PARTLY CLOUDY SKIES.  FOR WED...MILD CONDITIONS
WILL OCCUR AND THEN VERY MILD FOR THUR AND FRI WITH DOWNSLOPE WINDS
AND SUNNY SKIES.  THE NW UPPER FLOW WILL FLATTEN OUT FRI AS AN UPPER
TROUGH MOVES INLAND FROM THE WEST COAST.  A COLD FRONT WILL MOVE
ACROSS THE CWA LATE FRI NIGHT/EARLY SAT MORNING.  HIGH TEMPERATURES
WILL BE FROM 5 TO 8 DEGREES BELOW NORMAL MON...AROUND NORMAL TUES
AND WED...AND 5 TO 8 DEGREES ABOVE NORMAL FOR THANKSGIVING DAY AND
THE FRIDAY HOLIDAY SHOPPING DAY.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE OVER THE CWA TODAY.  CLOUD BASES WILL
LOWER TONIGHT BUT SHOULD STILL REMAIN VFR.  THE SNOWY RANGE WILL BE
OBSCURED TONIGHT.  WEST WINDS WILL GUST AS HIGH AS 50 MPH THROUGH
MID MORNING OVER AND NEAR THE MOUNTAINS.  THOSE WINDS WILL PRODUCE
TURBULENT CONDITIONS AT AIRPORTS SUCH AS KRWL...KLAR...KDGW...KEAN
AND KCYS.  CLOUDS WILL ONCE AGAIN LOWER SUNDAY NIGHT OVER THE CWA
WITH AT LEAST PERIODS OF MVFR CEILINGS AND VISIBILITIES IN SNOW
OVER THE SOUTH PART OF THE CWA.  THE SNOWY RANGE WILL BE OBSCURED
AGAIN SUNDAY NIGHT.  ICING WILL BE A CONCERN WITH COOLER
TEMPERATURES AND INCREASED MOISTURE.

&&

.FIRE WEATHER...
WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 50 MPH OVER AND NEAR THE
MOUNTAINS THROUGH MID MORNING.  LOWER WIND SPEEDS ARE THEN EXPECTED
THROUGH SUNDAY.  MINIMUM RELATIVE HUMIDITIES WILL BE BE BETWEEN 23
AND 30 PERCENT THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON.  EVEN
WITH THE GUSTY WINDS...FIRE WEATHER CONCERNS WILL BE MINIMAL FOR
THIS WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...WEILAND
LONG TERM...KMD
Hazardous weather outlook, Nov 21, 5:15 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
515 AM MST SAT NOV 21 2009

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-221215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
515 AM MST SAT NOV 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SNOW ACROSS THE AREA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-221215-
SIERRA MADRE RANGE-SNOWY RANGE-
515 AM MST SAT NOV 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL OCCUR ACROSS THE AREA TONIGHT. SNOW ACCUMULATIONS
WILL BE AROUND AN INCH BY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SNOW ACROSS THE AREA SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.